Colorado, 2025

Tornadoes and Hail in Colorado, May 23, 2025

May 23, 2025 · NWS BOU · 22 events in 3 counties and zones

A strong supercell thunderstorm tracked south-southeast across far northeast Weld, southwest Logan and northwest Washington Counties. The storms produced large hail, up to 3 inches in diameter and also three tornadoes across Logan and Washington Counties during the afternoon hours of May 23rd, including one EF-2 and one EF-1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong supercell thunderstorm tracked south-southeast across far northeast Weld, southwest Logan and northwest Washington Counties. The storms produced large hail, up to 3 inches in diameter and also three tornadoes across Logan and Washington Counties during the afternoon hours of May 23rd, including one EF-2 and one EF-1. Most of the observed damage was snapped power poles and trees. One single family residence sustained EF-1 damage, but there were no injuries reported. This supercell also produced a swath of golf ball to baseball sized hail, with one ICECHIP report of over 3 inch diameter hail in northern Washington county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 2:23 PM MST, 59 minutes earlier. Its key messages:

  • A couple supercells likely this afternoon across the northeastern portions of the plains. Large hail is the main threat, but an isolated tornado or two remain possible.
  • A conditional severe threat Saturday across most of the plains and I-25 corridor.
  • Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures.
  • Gradual warming next week with more typical shower/storm coverage each afternoon and evening.
Area forecast discussion, May 23, 2:23 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
323 PM MDT Fri May 23 2025

.KEY MESSAGES...

- A couple supercells likely this afternoon across the
  northeastern portions of the plains. Large hail is the main
  threat, but an isolated tornado or two remain possible.

- A conditional severe threat Saturday across most of the plains
  and I-25 corridor.

- Higher shower and storm coverage through the Memorial Day
  Weekend, along with cool temperatures.

- Gradual warming next week with more typical shower/storm
  coverage each afternoon and evening.

&&

.SHORT TERM /Through Saturday/...
Issued at 302 PM MDT Fri May 23 2025

For the most part, things continue to progress as expected this
afternoon. Across the metro, it's been a little slower to warm up,
with the near-surface inversion just a touch stronger than
guidance had suggested. Temperatures have made it into the upper
70s/low 80s so far, and high temperatures are still expected to
make it into the low/mid 80s for most locations later this
afternoon (high so far at DEN is 82F).

Meanwhile, the more interesting part of the forecast will unfold
over the next few hours. Convection has already developed across
Elbert county, where SPC Mesoanalysis suggests the inversion/cap
has eroded better than anticipated. With guidance not handling
this well, it's difficult to say how this will evolve as it drifts
towards the better moisture/instability axis, but at least a
marginal severe threat exists along/south of I-70 into Lincoln
county this afternoon and evening.

The convection north of Cheyenne still looks to be the main show
this afternoon. Guidance has been remarkably consistent, with a
dominant supercell or two eventually emerging from the currently
disorganized TS, which then turn right and drop southeastward into
the northeast corner of Colorado. Though there remains some
modest capping in the region, continued daytime heating along with
some surface moisture convergence should continue to erode what
little cap remains. In general, the parameter space is largely
favorable for severe convection, with MLCAPE exceeding 2000 J/kg
along with ample deep layer shear. There may be some brief
potential for a tornado or two, with some sort of boundary noted
on KFTG radar near STK-AKO.

As we move onto tonight, deep boundary layer moisture is expected
to advect into the region as east-southeasterly flow strengthens
(potentially aided by convective outflow across eastern Colorado).
While this will increase surface dew points into the upper 40s/low
50s across the Denver metro, it will also lead to widespread
stratus... making tomorrow's forecast difficult.

We'll almost certainly start the forecast period socked in stratus
across most of the lower elevations. Guidance, like just about
every other time we have this setup, provides a large range of
solutions but little in the way of any clear signal. There are
generally two schools of thought here, depending on your
perspective. The first would be that the continued southeasterly
surface flow eventually forces some stratus breakout by mid/late
morning, leading to widespread destabilization across the I-25
corridor and adjacent plains by midday. Guidance in this camp
paints quite a favorable setup across most of the metro and
plains, with good CAPE/bulk shear profiles and curved hodographs.
If this were the case, scattered supercells would be a favored
storm type with hail as the primary threat. On the other hand, a
deeper stratus deck that doesn't manage to burn off would lead to
significant capping (12z NAMnest solution) with a few weak
thunderstorms across the lower elevations. As is normally the
case, we'll likely have a better idea by tomorrow morning.

Temperatures will be cooler than today either way, but should
reach the upper 60s to low 70s.

&&

.LONG TERM /Saturday night through Friday/...
Issued at 302 PM MDT Fri May 23 2025

Cooler weather will prevail for Sunday and Memorial Day as an
upper trough continues to slowly move eastward towards the CWA.
Sunday looks to be the coolest day of the week, as a thicker
stratus deck is likely to form Saturday night (especially if
additional moisture/precip is added from convection). There's
enough forcing to support widespread showers and a few storms in
the afternoon with skinny CAPE profiles across the lower
elevations.

The overall pattern doesn't change significantly Monday, with
temperatures again in the 60s and additional chances for afternoon
showers/storms. We probably won't have a good handle on any
timing/severity of storms for another day or two, so those with
outdoor activities planned should continue to check back for
further updates.

Model solutions gradually diverge into next week, though most
ensemble guidance would suggest at least chances for
showers/storms during the afternoon/evening hours... not all that
atypical for late May in Colorado. A gradual warming trend is
expected through the week, with potentially warmer weather looming
as we get to next weekend with hints of a larger ridge developing
in that timeframe.

&&

.AVIATION /18Z TAFS through 18Z Saturday/...
Issued at 1138 AM MDT Fri May 23 2025

VFR today. Winds are light and variable this morning, and should
remain fairly weak through most of the day. Main concern this
afternoon and evening is for some stronger east/northeasterlies as
convective outflow attempts to push in from northeast Colorado.
The stronger gusts would likely last for only an hour or two, with
steadier easterly flow behind it.

By tonight, guidance is in good agreement in advecting a stratus
deck into the terminals. This generally looks to be near/after
06z, with generally MVFR/IFR cigs. Can't completely rule out some
LIFR cigs at some point overnight but will watch model trends in
the meantime.

Stratus should slowly erode tomorrow morning, especially if some
sort of diffuse Denver cyclone/southeasterly flow can develop
across the metro. Any afternoon convection will be highly
dependent on stratus evolution during the day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hiris
LONG TERM...Hiris
AVIATION...Hiris
Hazardous weather outlook, May 23, 8:04 AM MST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
904 AM MDT Fri May 23 2025

COZ030>051-241515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
904 AM MDT Fri May 23 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple strong to severe thunderstorms will be possible this
afternoon across far northeastern Colorado, mainly along and east
of a line from Sterling to Akron. Large hail and gusty winds will
be the main threats from storms this afternoon.

Across the Denver metro, dry weather is expected with highs in the
mid 80s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Coverage of showers and thunderstorms will increase Saturday,
with a few severe storms possible along the Front Range into the
eastern plains. Scattered to numerous showers and storms can then
be expected through Sunday, but cooler weather will likely limit
instability and any severe storm threat. Memorial day should see a
little lower shower and storm coverage, with temperatures
remaining a few degrees below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but any
reports of hail or wind will be appreciated.

The radar

The Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 tornado. Local standard time, as filed.

Hail, Weld

When
May 23, 3:22 PM MST to 3:40 PM MST
Where
Weld County, 13.29 mi N of Stoneham
Measured
1.75 in hail
Reported by
Public
Coordinates
40.790, -103.690

Report from Mping.

Hail, Weld

When
May 23, 3:26 PM MST to 3:35 PM MST
Where
Weld County, 15.22 mi E of Pawnee Buttes
Measured
2 in hail
Reported by
Public
Coordinates
40.840, -103.690

Report from Mping.

Hail, Weld

When
May 23, 3:27 PM MST to 3:38 PM MST
Where
Weld County, 13.29 mi N of Stoneham
Measured
2.5 in hail
Reported by
Public
Coordinates
40.790, -103.690

Report from Mping.

Hail, Weld

When
May 23, 3:43 PM MST to 3:48 PM MST
Where
Weld County, 8.55 mi NNW of Stoneham
Measured
2 in hail
Reported by
Public
Coordinates
40.720, -103.690

Report from Mping.

Hail, Logan

When
May 23, 3:55 PM MST to 4:05 PM MST
Where
Logan County, 5.09 mi NNE of Willard
Measured
3 in hail
Reported by
Public
Coordinates
40.620, -103.450

Report from Mping.

Hail, Logan

When
May 23, 3:57 PM MST to 4:06 PM MST
Where
Logan County, 4.28 mi NNW of Willard
Measured
2 in hail
Reported by
Public
Coordinates
40.610, -103.500

Report from Mping.

Hail, Logan

When
May 23, 3:57 PM MST to 4:06 PM MST
Where
Logan County, 4.95 mi NNE of Willard
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -103.460

Report from Mping.

Hail, Logan

When
May 23, 3:58 PM MST to 4:07 PM MST
Where
Logan County, 4.86 mi N of Willard
Measured
1.75 in hail
Reported by
Public
Coordinates
40.620, -103.490

Report from Mping.

Tornado, Logan

When
May 23, 4:09 PM MST to 4:28 PM MST
Where
Logan County, Willard to 6.12 mi SSW of Merino
Rating
EF1
Path length
11.18 mi
Path width
100 yd
Continued into
Washington, Co (BOU)
Reported by
NWS Storm Survey
Coordinates
40.550, -103.480

The formation of this tornado was captured well by storm chaser video. The tornado did not have a coherent damage path. There was sporadic damage south of the South Platte River, primarily to a trio of grain silos. Two silos had their tops removed, one was shifted off the pad, another was destroyed. One off duty NWS employee confirmed the location of the tornado as it crossed Logan County Road R just south of County Road 59. The tornado dissipated just southwest of the Prewitt Reservoir with no evidence it crossed I-76.

Hail, Logan

When
May 23, 4:15 PM MST to 4:20 PM MST
Where
Logan County, 4.42 mi WNW of Atwood
Measured
2 in hail
Reported by
Public
Coordinates
40.570, -103.350

Report from Mping.

Hail, Logan

When
May 23, 4:20 PM MST to 4:26 PM MST
Where
Logan County, 3.67 mi W of Atwood
Measured
2.5 in hail
Reported by
Public
Coordinates
40.550, -103.340

Report from Mping.

Hail, Logan

When
May 23, 4:30 PM MST to 4:38 PM MST
Where
Logan County, 0.69 mi S of Atwood
Measured
1 in hail
Reported by
Public
Coordinates
40.540, -103.270

Report from Mping.

Hail, Logan

When
May 23, 4:30 PM MST to 4:40 PM MST
Where
Logan County, Merino
Measured
2 in hail
Reported by
Public
Coordinates
40.480, -103.350

Report from Mping.

Hail, Washington

When
May 23, 4:31 PM MST to 4:39 PM MST
Where
Washington County, 3.49 mi N of Messex
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.430, -103.370

Colorado Parks and Wildlife employee reported golf ball sized hail at Prewitt Reservoir.

Tornado, Washington

When
May 23, 4:37 PM MST to 4:59 PM MST
Where
Washington County, 5.79 mi E of Messex to 5.75 mi NNW of Akron Arpt
Rating
EF2
Path length
8.36 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
40.380, -103.270

Well documented tornado that moved south parallel to CO-63, remaining generally in open areas 2-3 miles west of CO-63. We obtained the width (400 yds) of the tornado based on power poles snapped along County Road 50. One single family residence was struck with minor damage to the house, and significant damage to all outbuildings and trees on the property, consistent with EF-1 damage. Debris from the property was carried approximately one mile to the south-southwest. Further south of the damaged property, power poles were snapped and thrown a considerable distance (25 yds), consistent with EF-2 intensity. The power poles were on the west side of AA, just north of County Road 48. Video evidence and the results of the storm survey, suggest that the tornado dissipated just before 6 PM MDT.

Hail, Washington

When
May 23, 4:50 PM MST to 5:10 PM MST
Where
Washington County, 8.54 mi E of Messex
Measured
3.1 in hail
Reported by
Other Federal Agency
Coordinates
40.360, -103.220

In-situ Collaborative Experiment for the Collection of Hail In the Plains (ICECHIP) reported the large hail.

Hail, Washington

When
May 23, 4:55 PM MST to 5:10 PM MST
Where
Washington County, 9.69 mi N of Akron Arpt
Measured
2.5 in hail
Reported by
Other Federal Agency
Coordinates
40.320, -103.210

The In-situ Collaborative Experiment for the Collection of Hail In the Plains (ICECHIP) reported the hail.

Hail, Washington

When
May 23, 5:02 PM MST to 5:12 PM MST
Where
Washington County, 0.53 mi E of (Ako)akron Weather Station
Measured
2.25 in hail
Reported by
Public
Coordinates
40.170, -103.210

Report from Mping.

Hail, Washington

When
May 23, 5:02 PM MST to 5:12 PM MST
Where
Washington County, 0.53 mi E of (Ako)akron Weather Station
Measured
1.5 in hail
Reported by
Public
Coordinates
40.170, -103.210

Report from Mping.

Hail, Washington

When
May 23, 5:02 PM MST
Where
Washington County, 0.53 mi E of Akron Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.180, -103.210

Report from Mping.

Hail, Washington

When
May 23, 5:03 PM MST to 5:13 PM MST
Where
Washington County, Akron
Measured
1.75 in hail
Reported by
Public
Coordinates
40.160, -103.210

Report from Mping.

Hail, Washington

When
May 23, 5:51 PM MST to 5:52 PM MST
Where
Washington County, 2.11 mi W of Otis
Measured
0.75 in hail
Reported by
Public
Coordinates
40.150, -102.990

Report from Mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251277, 1251264, 1251265, 1251276, 1251269, 1251266, 1251268, 1251267, 1298723, 1251271, 1251270, 1251272, 1251273, 1251275, 1298724, 1251285, 1251284, 1251280, 1251281, 1251283, 1251279, 1251282.